Supplement to general anesthesia, continuous IV infusion for purpose of analgesia
Binds to opiate receptors in CNS altering perception of pain, producing CNS
• Use caution with increased ICP, head trauma, adrenal insufficiency
• Avoid use with MAOIs
• May cause apnea, laryngospasm, decreased respirations, bradycardia,
• Do not consume grapefruit while taking this medication
• Monitor hemodynamics during administration
• Assess patient pain scale frequently
Hey guys, let’s talk about fentanyl. Also known as Duragesic or Sublimaze. This is an injectable medication, but it also comes in other forms like a skin patch, as you can see here. Remember when we are talking about the therapeutic class of a medication, we are talking about how it works in the body while the pharmacologic class is its chemical effect. In the case of fentanyl, its therapeutic class is an opioid analgesic with the pharmacologic class being an opioid agonist. So fentanyl works by binding to opiate receptors in the central nervous system, which alters pain and produces CNS depression. Fentanyl is indicated as a supplement to general anesthesia and continuous IV infusion for analgesia. It is also used for chronic pain in the patch form, and as breakthrough analgesia in acute and severe pain. Remember fentanyl produces CNS depression. So side effects are often related to this with decreased respirations, hypotension, and bradycardia.
So let’s take a look at a few nursing considerations for fentanyl when administering fentanyl, be sure to reassess your patient with a pain scale very frequently. In addition to the already mentioned side effects, fentanyl may also cause apnea and laryngospasms. Monitor your patient’s hemodynamics during administration. Use caution if your patient has things like head trauma, increased ICP, or adrenal insufficiency. Teach your patient not to consume grapefruit juice or take MAOIs while on fentanyl. Now, in the situation of a fentanyl patch, there have been case reports where excessive heat applied to the patch has greatly increased the rate of drug absorption, which actually can lead to overdose and even death. Use of heat where the patch is located should definitely be avoided. So make sure you teach your patient that, and also teach your patient that the patch does not need to be placed where the pain is located, which is a common misconception. That’s it for fentanyl or duragesic. Now go out and be your best self today and as always happy nursing.